Journal: Drug Invention Today

Article Id: JPRS-pp-00002109
Title: Drug-induced parkinsonism: A review
Category: Pharmacy Practice
Section: Review Article
  • Abstract
  • Audio Abstract
  • Authors
  • Pdf File
  • Citation
  • My Reference
  • Methodology
  • Abstract

    Drug-induced parkinsonism (DIP) is the most common etiology in all aged group of people. Many patients with DIP may be misdiagnosed with Parkinson’s disease (PD) because the clinical feature of these both conditions is indistinguishable. DIP may be usually due to the depleted dopamine (DA) storage. DA deficiency is due to long-term use of typical antipsychotic drugs. In addition to, this DIP may be caused by gastrointestinal pro-kinetics, atypical antipsychotics, antiepileptics, and calcium channel blockers. Moreover, neurological deficits in patients with DIP are severe enough to affect the daily activities. DIP is generally characterized clinically as bilateral and symmetric parkinsonism without tremor at rest. However, about half of the patient shows asymmetrical parkinsonism with tremor at rest which makes it difficult to differentiate DIP from PD. The pathophysiology of DIP is related to the blockage of D2 receptors by antipsychotic drugs in the striatum, and encephalin- containing striatal neurons dopamine transporter (DAT) imaging is useful for diagnosing presynaptic parkinsonism. DAT uptake in the striatum is significantly decreased even in the early stage of PD, and this characteristic may help in differentiating PD from DIP. DIP may have a significant and longstanding effects on the patient. Hence, physicians should be cautious when prescribing dopaminergic receptor blockers and should monitor the patient’s neurological signs.

  • Abstract Audio

    No Audio file found

  • About the authors and Affiliations

    Author(s) Name:

    D. Mukilan1 , D. Praveen2 , P. Ranadheer Chowdary2 , M. Vijey Aanandhi 3 *

    Affiliation(s) Name:

    1 Department of Pharmacy Practice, School of Pharmaceutical Sciences, Vels Institute of Science, Technology and Advanced Studies, Chennai, Tamil Nadu, India,

    2 Research Scholar, School of Pharmaceutical Sciences, Vels Institute of Science, Technology & Advanced Studies (VISTAS),

    3 Department of Pharmaceutical Chemistry and Analysis, School of Pharmaceutical Sciences, Vels Institute of Science, Technology and Advanced Studies, Chennai, Tamil Nadu, India

    *Corresponding Author: Dr. M. Vijey Aanandhi, Department of Pharmaceutical Chemistry and Analysis, School of Pharmaceutical Sciences, Vels Institute of Science, Technology and Advanced Studies, Chennai, Tamil Nadu, India.

  • View Article File in pdf format.

    Article File
  • View Article Citation Here.

    0 View More
  • How to Cite my Article.

    Author:

    D. Mukilan1 , D. Praveen2 , P. Ranadheer Chowdary2 , M. Vijey Aanandhi 3 *

    Title:Drug-induced parkinsonism: A review
    Journal:Drug Invention Today
    Vol(issue):10 (Feb)
    Year:2018
    Page No: (212-215)
  • Experimental Methods Keywords

    Methodology:Dopaminergic receptor blocking agents, Drug-induced, Parkinsonism
    Research Materials: Adverse drug reaction

Keywords

Adverse drug reaction Dopaminergic receptor blocking agents Drug-induced Parkinsonism

Our Services

Most Downloaded List